Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 114, NWS Memphis, TN

May 2, 2003Hardin County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2003, 1:54 PM CDT for Hardin County, McNairy County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 1:54 PM CDT (18:54 UTC)
Expired
May 2, 2003, 2:30 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Hardin County, TN, McNairy County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS54 KMEG 021854
SVRMEM
TNC071-109-021930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
152 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 230 PM CDT.

* AT 149 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM      
  NEAR MICHIE...MOVING EAST AT 20 MPH. PENNY SIZE HAIL HAS BEEN      
  REPORTED 3 MILES NORTH OF RAMER.

* CITIES IN THE PATH OF THIS STORM THROUGH 230 PM CDT INCLUDE...
  SHILOH...
  PICKWICK DAM...
  WALNUT GROVE...

.HAIL UP TO NICKEL SIZE IN DIAMETER HAS BEEN REPORTED WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3516 8853 3498 8854 3492 8802 3517 8800

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 9:34 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 2, 9:34 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CDT FRI MAY 2 2003

BRIEF SEVERE WEATHER EPISODE NOW WELL EAST OF FORECAST AREA THIS
MORNING LEAVING PARTLY TO MOSTLY CLOUDY SKIES FOR NOW. BRACING FOR
NEXT ROUND OF SEVERE WEATHER AS FRONTAL BOUNDARY SLOWLY APPROACHES
FROM THE NORTH. CURRENT FORECAST APPEARS TO BE IN GOOD SHAPE SO NO
CHANGES ARE PLANNED AT THIS TIME.

.MEG...NONE.
Hazardous weather outlook, May 2, 3:17 AM CDT, 10 hours 37 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
317 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MID SOUTH TODAY AS A
COLD FRONT MOVES SOUTHEASTWARD ACROSS THE AREA. SOME STORMS MAY BE
SEVERE ACROSS NORTH MISSISSIPPI THIS AFTERNOON WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE OVER SOUTHERN PORTIONS OF NORTHEAST ARKANSAS
AND OVER SOUTHWEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JCL

In the hours before

Local storm report, May 2, 8:21 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 AM    DUKEDOM                   TN   0.88 INCH HAIL
05/02/03   WEAKLEY                        REPORTED BY DUKEDOM POST
                                          OFFICE.

0750 AM    PURYEAR                   TN   1.00 INCH HAIL
05/02/03   HENRY                          NICKEL TO QUARTER SIZE
                                          HAIL.

0800 AM    BUCHANAN                  TN   0.88 INCH HAIL
05/02/03   HENRY

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:58 AM CDTSevere Thunderstorm WarningMEGWeakley47 min
May 2, 7:24 AM CDTSevere Thunderstorm WarningMEGHenry51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.